"Aprepitant is the first commercially available drug of a new class of neurokinin-1–receptor antagonists for treating chemotherapy-induced nausea and vomiting. The dominant ligand for the neurokinin-1 receptor is substance P. An increase in the number of neurokinin-1 receptors on keratinocytes has been found in patients with chronic pruritus."
This was an interesting Letter to the Editor in the New England Journal of Medicine that I came across while looking for a different letter on JAK2 mutations and coronary ischaemia.
Essentially, the Italian authors described a brief case study where they treated two patients who were being treated with erlotinib (Roche) for non-small cell lung cancer (NSCLC) developed pruritis, ie the classic acneiform rash associated with EGFR therapy. They were non-responsive to standard systemic treatment and topical glucocorticoids.
Treatment with erlotinib was temporarily stopped while aprepitant (Merck) was given for three days, leading to "a prompt recovery" from the pruritis. Unfortunately, on resuming erlotinib with prednisone and anti-histamine prophylaxis, the pruritis returned, so the two drugs were tried concomitantly for 2 months. The severe pruritis was successfully contained (although the rash remained) and tumour responses are now being assessed.
What's interesting about this report is that normally one would not normally think of a therapy for nausea and vomiting as treatment for pruritis, but in this case, it appears to be mechanism related, ie NK1 receptors in keratinocytes found in pruritis. The idea for the treatment came from previous correspondence to the same journal late last year regarding pruritis associated with Sézary syndrome and T-cell lymphomas.
The acneiform rash is psychologically distressing to many patients who develop it on EGFR therapy, thus prophylactic therapy that enables them to complete their anti-cancer treatment may well be a good thing, especially if they see a tumour response and, hopefully, an improvement in outcome.